New Hampshire, 2021

Hail and Damaging Winds in New Hampshire, June 21, 2021

June 21, 2021 · NWS GYX · 5 events in 2 counties and zones

A very warm and unstable airmass was in place across the region on the afternoon and evening of June 21st. Shear was increasing by late afternoon as an upper level pre-front trough begin to reach the Vermont/New Hampshire border region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A very warm and unstable airmass was in place across the region on the afternoon and evening of June 21st. Shear was increasing by late afternoon as an upper level pre-front trough begin to reach the Vermont/New Hampshire border region. A segmented line of storms developed during the evening hours in the Connecticut River Valley before weakening as it traveled further eastward across the state. A few of these storms became severe, dropping large hail and causing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 21, 4:45 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 21, 4:45 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Gray ME
545 PM EDT Mon Jun 21 2021

.SYNOPSIS...
A cold front approaches from the west with showers and storms
possible this evening. Some storms could be strong to severe,
especially over northern and western areas. The cold front
gradually pushes east out over the waters late Tuesday, then
high pressure returns for a cooler and quiet end to the week.
The heat and humidity begins to build once again this upcoming
weekend.

&&

.NEAR TERM /TONIGHT/...
545PM UPDATE...
Forecast thinking hasn't changed a whole lot. Line of storms
with a few supercells ahead of it will roll into the forecast
area from the west over the next few hours, although it is not
expected to last long after it arrives. Meanwhile, fog has moved
in on the Midcoast and a Dense Fog Advisory will be issued.

ORIGINAL DISCUSSION...
Moderately unstable and well-sheared air mass in place across
the forecast area as of this Monday afternoon. The atmosphere is
ripe for severe thunderstorms. However, timing is an issue
because the best forcing for ascent remains well to our west in
the vicinity of the storms in western NY. This puts into
question what our storm coverage will be over the next 8 hours
or so. For the time being, strongest storms are likely to remain
just north of our border with Canada as well as over upstate NY
and Vermont. Cannot rule out isolated storms through 22z but
the vast majority of the forecast area will remain quiet.

As the evening begins, better lift will enter the forecast area
from the west and should allow a few strong to severe storms to
enter the watch area across northern and western NH. It'll
likely be even later for areas farther south and east. By then,
heating will be done and the boundary layer should begin to
stabilize somewhat. So if the convection currently to our west
doesn't organize greatly and have a well-balanced cold pool with
it, the storms entering the CT River Valley south of the watch
area will likely weaken and eventually dissipate as they
potentially reach central NH. However, a few storms there could
be severe upon entering the forecast area.

For southeastern NH and our Maine zones south of the mountains,
the chances for thunder or much rain for that matter doesn't
look good. Storms should fall apart for the most part before
entering these areas although a few rumbles will be possible b
prior to 06z or so.

To summarize, the best chances for severe weather will be in the
current severe thunderstorm watch area northeastward to the
western ME mountains. The next best chance will be to the south
of the watch area along the CT River. Damaging winds will be the
main threat although heavy downpours and localized flooding will
be possible if and where storms train across western zones. An
isolated tornado cannot be ruled out.

Otherwise, fog and/or low clouds will move inland early on this
evening, mainly northeast of Portland and perhaps into portions
of central ME. It could be locally dense on the Midcoast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Mostly cloudy skies are expected on Tuesday in the wake of a
cold front that should have moved just offshore around 12z. The
question remains how much anafrontal precipitation will occur
during the day? The solutions continue to vary with the 12z
ECMWF leading the pack with a good dose of rainfall Tuesday
afternoon. Did not go that heavy handed at this time and stayed
closer to the GFS solution for now.

Skies clear out Tuesday night as high pressure moves in.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Surface high pressure will build to our southwest Wednesday
with cooler and much drier air funneling into northern New
England on northwest winds. High pressure will crest over the
area Wednesday night before settling offshore through the end of
the work week. This will bring fair weather, comfortable
humidity levels and temperatures in the upper 70s to low 80s
with cooler conditions along the coast Thursday and Friday.
Going into the weekend a long wave trough at 500 mb deepens to
our west as heights rise along the west coast of North America.
This will set up deep southwest flow allowing for temperatures
and humidity to rise Saturday into Sunday. With the increasing
heat and humidity will come the threat for showers and
thunderstorms with the best chances for precipitation holding
off until Sunday.

A cold front will be well offshore Wednesday morning with breezy
northwest winds ushering in cooler and drier air. Downsloping winds
will allow coastal areas to be the warm spot with highs into the mid
70s there to upper 60s across the north. With mostly sunny skies and
dewpoints in the 40s it will be a nice late June day. High
pressure crests over the region Wednesday night. Clear skies
and light winds will maximize what radiational cooling we can
achieve on one of the shortest nights of the year with lows
dropping to near 40F in the north to near 50F across the south.

High pressure shifts offshore Thursday and will maintain fair
weather into Friday. Persistent southerly flow around the western
edge of the high will keep coastal areas cooler than the interior
and will lead to a steady rise in humidity, although dewpoints
will not reach the 60s until Friday night. Heat and humidity
builds Saturday into Sunday as a long wave trough deepens to our
west. A frontal system will become established within the
eastern side of the trough and will slowly advance eastward.
This frontal system looks to remain to our west through the
weekend with Saturday looking to have better chances of being
dry than Sunday. Have steadily increased PoPs from 20-40 percent
Saturday to 40-60 percent Sunday. Ensembles show high
probabilities of PWATs exceeding 1.5 inches and instability
greater than 500 J/kg Sunday afternoon so this looks to be a
time to watch for strong thunderstorms and heavy rain.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Short Term...VFR prevails over the majority of the region this
afternoon with the only exception being a marine fog and/or
stratus bank nipping the coast mainly northeast of PWM. These
lower conditions will move farther inland on the Midcoast this
evening with lowering cigs and vsbys. The question is does PWM
and PSM get into the action. For the time being latest satellite
imagery shows the low clouds remaining just east and northeast
of PWM and much farther away from PSM. Will go conservative on
both of those TAFS. Late this evening and tonight, a cold front
approaches from the west with showers and decaying storms.
On Tuesday, conditions may become MVFR everywhere in light rain
or showers.

Long Term...VFR likely Wednesday through Friday. Increasing
moisture Friday night through the weekend will bring chances for
reduced visibility in overnight fog and scattered showers.

&&

.MARINE...
Short Term...South winds will increase this evening ahead of an
approaching cold front which will also elevate seas to 4-6 ft.
A SCA is currently in effect for the outer waters. Gusts up to
30 kts may develop over all waters when a stronger jet moves
overhead later this evening. Winds decrease to below SCA levels
as low pressure enters the Gulf of Maine early Tuesday, but
waves may prolong SCA conditions. Low pressure shifts east
toward the Bay of Fundy by the end of Tuesday with an offshore
wind in its wake.

Long Term...Winds and seas expected to remain below SCA
thresholds as high pressure crosses the waters Wednesday into
Thursday and remains just to the east of the waters into
Saturday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ150-152-154.

&&

NEAR TERM UPDATE...Kimble
SHORT TERM...Ekster
LONG TERM...Schroeter
Hazardous weather outlook, Jun 21, 4:50 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
550 PM EDT Mon Jun 21 2021

MEZ022-024>028-222200-
Interior Waldo-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
550 PM EDT Mon Jun 21 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-222200-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
550 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Locally dense fog is possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>021-023-033-NHZ004-006>015-222200-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Coastal York-
Interior Cumberland Highlands-Northern Carroll-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
550 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Tonight.

A few thunderstorms are possible this evening. Some storms could be
strong to severe with damaging winds and hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ001>003-005-222200-
Northern Coos-Southern Coos-Northern Grafton-Southern Grafton-
550 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 21, 3:02 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Gray ME
402 PM EDT Mon Jun 21 2021

MEZ009-212045-
Central Somerset-
402 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SOMERSET COUNTY...

At 401 PM EDT, a strong thunderstorm was located 19 miles northwest
of Jackman, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Soldiertown, Sandy Bay, Town Of Thorndike, Hammond, Alder Brook,
Pittston Academy Grant, Moose River, Comstock, Forsyth and Brassua.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4571 6993 4569 7049 4571 7047 4570 7044
      4573 7038 4580 7042 4580 7040 4584 7037
      4586 7031 4589 7026 4593 7026 4594 7024
      4596 7026 4597 6993
TIME...MOT...LOC 2001Z 238DEG 15KT 4578 7059

DS
Special weather statement, Jun 21, 4:14 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Gray ME
514 PM EDT Mon Jun 21 2021

MEZ009-212145-
Central Somerset-
514 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...

At 513 PM EDT, a strong thunderstorm was located 7 miles west of
Seboomook, or 27 miles northeast of Jackman, moving east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Seboomook, Plymouth and Pittston Academy Grant.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4587 6965 4585 6968 4588 6971 4587 6972
      4585 6971 4583 6971 4588 6997 4597 6997
      4598 6974 4598 6968
TIME...MOT...LOC 2113Z 248DEG 20KT 4592 6988

DS
Special weather statement, Jun 21, 4:38 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Gray ME
538 PM EDT Mon Jun 21 2021

NHZ001-002-212215-
Northern Coos-Southern Coos-
538 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COOS COUNTY...

At 538 PM EDT, a strong thunderstorm was located over Bloomfield, or
9 miles southwest of Colebrook, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Colebrook, Pittsburg, Dixville, Stratford, Columbia, Clarksville and
Stewartstown.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4479 7157 4482 7158 4484 7155 4486 7155
      4491 7150 4493 7151 4496 7152 4499 7154
      4501 7151 4500 7148 4501 7147 4502 7150
      4507 7150 4513 7142 4475 7131 4472 7161
      4475 7163
TIME...MOT...LOC 2138Z 232DEG 26KT 4483 7167

DS

The radar

The Burlington radar (KCXX), 137 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Coos

When
June 21, 5:05 PM EST to 5:10 PM EST
Where
Coos County, 0.49 mi W of Columbia
Measured
1.5 in hail
Reported by
Public
Coordinates
44.870, -71.510

A severe thunderstorm dropped half dollar size hail south of Colebrook, NH on Sims Stream Rd.

Hail, Grafton

When
June 21, 5:30 PM EST to 5:35 PM EST
Where
Grafton County, 3.14 mi NNW of Littleton
Measured
1 in hail
Reported by
Public
Coordinates
44.360, -71.800

A severe thunderstorm dropped quarter size hail three miles north of Littleton, NH on Dalton Rd.

Thunderstorm Wind, Coos

When
June 21, 5:40 PM EST to 5:45 PM EST
Where
Coos County, 0.49 mi W of Errol Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.800, -71.180

A severe thunderstorm wind gust downed multiple trees on Highway 26 near Black Mountain, northwest of Errol, NH.

Thunderstorm Wind, Grafton

When
June 21, 6:00 PM EST to 6:05 PM EST
Where
Grafton County, 6.3 mi N of Hanover Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.820, -72.180

A severe thunderstorm wind gust uprooted two trees on River Rd. in Lyme, NH.

Thunderstorm Wind, Grafton

When
June 21, 6:05 PM EST to 6:10 PM EST
Where
Grafton County, 5.88 mi NNE of Hanover Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.810, -72.160

Severe thunderstorm wind gusts downed multiple trees near the center of Lyme, NH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2021Every state in 2021This day in weather historyWarnings in New Hampshire, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969284, 969285, 969286, 969287, 969288.